Indiana, 2008

Damaging Winds and Lightning Strike in Indiana, June 9, 2008

June 9, 2008 · NWS IWX · 10 events in 6 counties and zones

Several clusters of thunderstorms developed ahead of a cold front across mainly northeastern Indiana. The storms interacted with 30 to 40 knots of shear and CAPES in excess of 2000 j/kg, resulting in several reports of damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$405,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Several clusters of thunderstorms developed ahead of a cold front across mainly northeastern Indiana. The storms interacted with 30 to 40 knots of shear and CAPES in excess of 2000 j/kg, resulting in several reports of damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 9, 1:40 PM EST, 43 minutes earlier.

Area forecast discussion, Jun 9, 1:40 PM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
240 PM EDT MON JUN 9 2008

...SEVERE STORMS IMMINENT ALONG AND EAST OF A WABASH TO MONTPELIER
LINE...

.NEAR TERM...
STG INSTABILITY/HIGH SFC THETA-E AIRMASS AGAIN THIS AFTN EAST OF SFC
FNTL ZONE NOW BISECTING CWA...RUNNING FM MONTPELIER TO KOKOMO PER
SAT IMAGERY SHOWING WELL DEMARCATED LINE OF TCU. MCV AND ASSOCD MID
LVL SPEED MAX LIFTING NEWD OUT OF SRN IL WILL CONT TO SPARK NEW
CONVECTIVE DVLPMNT NEWD ALG SFC FNTL BNDRY. GREATER RISK WILL BE
W/ORGANIZING MULTICELLULAR CONVN LIFTING NEWD OUT OF EC IL AND
POTENTIAL FOR SHRT SEGMENTED BOW ECHO AND ENHANCED HIGH END WIND
DAMAGE THREAT. BEST GUESS WOULD BE ALG/E OF A LINE FM MARION TO
AUBURN TWD 4 PM.
&&

.SHORT TERM...

...THREAT FOR HEAVY RAIN OVERNIGHT...

FOCUS ON UPSTREAM SW TROUGH OVR KS THIS AFTN AND SECONDARY SFC FNTL
WAVE OVR SRN PLAINS LIFTING NE INTO THE SRN LAKES OVERNIGHT. 12Z
NAM/WRF IDEAL PROG THIS AFTN ALTHOUGH AS IS TYPICAL A BIT SLOW
W/CONV DVLPMNT. ITS CONTS PRIOR SUGGESTION OF LIFTING SFC WAVE UP
THROUGH MIDDLE OF CWA OVERNIGHT W/RENEWED LLJ AND W/HIGH PWAT
AIRMASS IN PLACE SEE NO REASON TO BACK AWAY FM PRIOR HEAVY RAIN
MENTION ESP IN LIGHT OF OTHER GUIDANCE SHOWING SIMILAR RESULTS.
HWVR GIVEN MOST OF CWA HAS ESCAPED BULK OF HEAVY RAINFALL IN THE
LAST WEEK AND HIGH FFG WILL NOT GO W/FFA.

SHOWERS WILL LINGER A BIT INTO TUE AM BFR LIFTING OUT W/PARENT
TROUGH. FLW BACKS BY AFTN AND W/SOME INSOLATION NMM/ARW IDEA OF SCT
DVLPMNT IS CERTAINLY PLAUSIBLE BUT QUITE UNCERTAIN. WILL KEEP W/AT
LEAST SLIGHT CHC MENTION AT THIS POINT.
&&

.LONG TERM
MUCH CALMER LONG TERM IN STORE FOR THE REGION WITH ONE POTENTIALLY
SIGNIFICANT CONVECTIVE EVENT FRIDAY.

QUIET WEATHER WEDNESDAY AS MID LEVEL LOW OVER MT DRIFTS EAST ALONG
US-CN BORDER AS OCCLUDED SFC LOW ALSO MOVES ACROSS ONTARIO.  STRONG
WARM MOIST AIR RETURN AHEAD OF SFC FRONT INCREASES TEMPS/HUMIDITY
WED-THU. WARM MOIST AIRMASS IN PLACE BY THURSDAY AFTERNOON...BUT
WITH HEIGHTS RISING THROUGH THURSDAY AFTERNOON AS SE CONUS RIDGING
HOLDS NWARD OVER AREA...STILL THINKING THERE WONT BE ANY SIGNIFICANT
CONVECTION DEVELOPING DURING PEAK HEATING OF THE AFTERNOON. BUT
SHOULD BE LOOKED AT AGAIN AS 12Z GFS RUN TRENDED TOWARDS MORE
CONVECTIVE ACTIVITY THAN PVS RUNS.

FRIDAY SFC BNDRY APPROACHES WHILE COOLER AIR MOVES IN ALOFT AS H5
TROUGH EDGES EAST. WITH PRESENT TIMING PLACING FRONT JUST TO OUR
WEST ALONG WITH FAVORABLE UPPER LVL WINDS/DIVERGENCE ON FRIDAY
AFTERNOON DEEP MOIST CONVECTION WOULD CERTAINLY BE SUPPORTED. KEPT
LINGERING CHANCES OF PCPN SATURDAY MORNING INTO AFTERNOON WITH COLD
AIR ALOFT ABOVE LEFTOVER BOUNDARIES AT THE SURFACE. GFS ENSEMBLE AND
EC ALL SUPPORT A DRY SATURDAY NIGHT WITH BNDRY WORKING FARTHER
EAST. THUS REMOVED POPS FOR SATURDAY NIGHT WITH DRIER LOW LEVELS
AND WARMER ALOFT WORKING INTO THE REGION.  12Z GFS RUN BRINGS A
DISTURBANCE ROTATING AROUND THE MID LEVEL LOW OVER ONTARIO INTO THE
NORTH PORTION OF THE CWA ON SUNDAY. WILL WAIT TO SEE IF THIS FEATURE
IS REPRODUCED IN SUCCESSIVE RUNS BEFORE INTRODUCING POPS SO LATE IN
THE PERIOD.
&&

.AVIATION...
VFR CONDS XPCD THROUGH EVENING BFR DETERIORATING OVERNIGHT AS SFC
WAVE OVR THE SRN PLAINS LIFTS NEWD. SHLD SEE AN EXPANSIVE AREA OF
SHRA/TSRA OVERNIGHT AS LLJ CRANKS UP AGAIN. GIVEN DEGREE OF DEEP
MSTR IN PLACE...IFR CONDS LOOK PSBL YET WILL KEEP SOMEWHAT
OPTIMISTIC AT THIS POINT W/MVFR MENTION AND SEE HOW AFTN DVLPMNTS
SHAKE OUT...ESP UPSTREAM.
&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

NEAR TERM...HOLSTEN
SHORT TERM...HOLSTEN
LONG TERM...LUDINGTON
AVIATION...HOLSTEN
Hazardous weather outlook, Jun 9, 5:50 AM EST, 8 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
650 AM EDT MON JUN 9 2008

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-101100-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
650 AM EDT MON JUN 9 2008 /550 AM CDT MON JUN 9 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

THE CHANCE FOR THUNDERSTORMS WILL INCREASE THIS AFTERNOON INTO
TONIGHT ACROSS THE AREA. SOME OF THE STORMS MAY BECOME SEVERE
LATER TODAY INTO THIS EVENING. DAMAGING WIND GUSTS TO 65 MPH IS
THE MAIN THREAT. HAIL TO THREE-QUARTERS OF AN INCH IS ALSO
POSSIBLE.

IN ADDITION...RAINFALL RATES OF 1 TO 2 INCHES PER HOUR ARE
POSSIBLE...ESPECIALLY TONIGHT. STORM RUNOFF COULD LEAD TO ISOLATED
FLOODING OF STREETS... SMALL STREAMS AND BASEMENTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SATURDAY NIGHT. IT REMAINS
TOO EARLY TO ASCERTAIN THE RISK OF SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.
IN ADDITION TO SEVERE WEATHER REPORTS...RAINFALL REPORTS OF OVER
ONE INCH PER HOUR RATES OR TOTALS GREATER THAN 1.50 INCHES ARE
APPRECIATED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-101100-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
650 AM EDT MON JUN 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THE CHANCE FOR THUNDERSTORMS WILL INCREASE INTO TONIGHT ACROSS THE
AREA. SOME OF THE STORMS COULD PRODUCE WIND GUSTS TO 40 KNOTS WITH
LOCALIZED HIGH WAVES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SATURDAY NIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

The radar

The Northern Indiana radar (KIWX), 80 km away, was scanning. The volume nearest the first event began at 19:23 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 lightning. Local standard time, as filed.

Lightning, Wells

When
June 9, 2:23 PM EST to 2:24 PM EST
Where
Wells County, 2.07 mi N of Bluffton
Property damage
$250,000
Reported by
Newspaper
Coordinates
40.760, -85.170

Lightning struck the corner of the Farm Credit Services office in Bluffton. Employees reported a loud boom, but nothing was apparent immediately. An off duty Bluffton fire fighter in the area noticed smoke from the building and began evacuations of the building and call for personnel. The fire quickly got into the attic and the building was a total loss with damage estimates of at least $250,000.

Thunderstorm Wind, Jay

When
June 9, 4:35 PM EST to 4:36 PM EST
Where
Jay County, Portland
Measured
60 kt (69 mph) estimated gust
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
40.430, -84.980

Numerous trees, tree limbs and power poles were blown down in the Bryant, Portland and Salamonia areas.

Thunderstorm Wind, Allen

When
June 9, 5:03 PM EST to 5:04 PM EST
Where
Allen County, 0.52 mi W of Ft Wayne
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
41.070, -85.140

Amateur radio operators reported power lines down near the intersection of State Route 14 and Interstate 69.

Thunderstorm Wind, Whitley

When
June 9, 5:12 PM EST to 5:13 PM EST
Where
Whitley County, Churubusco
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.230, -85.320

Trees were reported blown down in the area.

Thunderstorm Wind, Allen

When
June 9, 5:25 PM EST to 5:26 PM EST
Where
Allen County, 0.52 mi W of Ft Wayne
Measured
60 kt (69 mph) estimated gust
Property damage
$60,000
Reported by
County Official
Coordinates
41.070, -85.140

County officials reported several trees down, with one tree onto a car and two others onto homes. Power lines were also reported blown down in the area. Damage is estimated at $60,000.

Thunderstorm Wind, Allen

When
June 9, 5:25 PM EST to 5:26 PM EST
Where
Allen County, 0.86 mi SE of Leo
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.210, -85.010

Trees were blown down in the area.

Thunderstorm Wind, Allen

When
June 9, 5:25 PM EST to 5:26 PM EST
Where
Allen County, Huntertown
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.230, -85.170

Law enforcement officials reported several trees, tree limbs and power lines down in the northern part of the county, especially the Huntertown area.

Thunderstorm Wind, Allen

When
June 9, 5:25 PM EST to 5:26 PM EST
Where
Allen County, Huntertown
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.230, -85.170

Law enforcement officials reported several trees, tree limbs and power lines down in the northern part of the county, especially the Huntertown area.

Thunderstorm Wind, De Kalb

When
June 9, 5:35 PM EST to 5:36 PM EST
Where
De Kalb County, 0.52 mi W of Waterloo
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.430, -85.030

Tree limbs were reported down across some roads in the area, causing brief closures and some power outages in the Waterloo area.

Thunderstorm Wind, Adams

When
June 9, 5:40 PM EST to 5:41 PM EST
Where
Adams County, 0.69 mi N of Berne
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.660, -84.950

Emergency management officials reported significant tree damage east of Highway 27 from Berne south to Geneva. Some roads were temporarily closed as cleanup was being performed.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 110135, 110139, 110140, 110141, 110142, 110143, 110144, 110145, 110146, 110147.